Louisiana, 2016Damaging Winds in Louisiana, July 14, 2016
July 14, 2016 · NWS SHV · 12 events in 7 counties and zones
A complex of strong to severe thunderstorms developed during the morning hours of July 14th over Southern Kansas and Northern Oklahoma ahead of an upper level shortwave trough, and quickly spread east southeast across Eastern Oklahoma into Southeast Oklahoma, Central and Southwest Arkansas during the mid and late afternoon hours. As these storms moved into Southwest Arkansas, they tracked along…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms developed during the morning hours of July 14th over Southern Kansas and Northern Oklahoma ahead of an upper level shortwave trough, and quickly spread east southeast across Eastern Oklahoma into Southeast Oklahoma, Central and Southwest Arkansas during the mid and late afternoon hours. As these storms moved into Southwest Arkansas, they tracked along a residual outflow boundary from a complex of showers and thunderstorms that moved through Southwest and Central Arkansas earlier that morning. Strong heating and instability developed along and south of this surface boundary during the afternoon, resulting in these storms intensifying across the southern half of Arkansas. As a result, widespread wind damage in the form of numerous downed trees, power lines, and some structural damage was reported across Northern McCurtain County Oklahoma and much of Southwest Arkansas, with these severe thunderstorms producing a strong cold pool/gust front which accelerated south. The severe gust front itself produced 60+ mph wind gusts, which downed trees and power lines well ahead of these thunderstorms, with the storms themselves also producing wind damage. The storms then developed southward into the eastern sections of North Central Louisiana during the evening behind the severe gust front, downing additional trees and power lines. The gust front began to gradually weaken after it moved south of Interstate 20, with wind damage reports becoming more sporadic before eventually diminishing over Central Louisiana just prior to midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 5:50 PM CST, 20 minutes earlier.
Area forecast discussion, Jul 14, 5:50 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
650 PM CDT THU JUL 14 2016
.UPDATE...
Strong convective complex producing damaging winds across southern
Arkansas continues to move south. Instability still sufficient to
support severe thunderstorms across portions of north-central and
northeast Louisiana through the next several hours. Therefore,
went ahead and extended the severe watch #385 across these areas.
Otherwise, trimmed watch back across locations in the wake of the
convective complex including portions of northeast Texas and
southeast Oklahoma. /05/
&&
.PREV DISCUSSION... /issued 342 PM CDT THU JUL 14 2016/
DISCUSSION...
For the most part, today has been another carbon copy of heat and
humidity, with heat indices just flirting with the 105 degree heat
index threshold for heat advisory. However, subtle changes in
position of upper ridge has allowed for a nw flow aloft pattern to
infringe upon northern portions of the area...further cooling of mid
lvl temps. A decayed nocturnal mcs has redeveloped over OK and
movg sewd into area packing a big punch with widespread winds of
40 or more mph...and intense lgt strikes. Svr tstm watch issued
for se OK/sw AR/and extreme ne corner of TX...until 9 pm. have
upped pops to high end chance across northern portions of area,
and expanded slgt chc to cover remainder of LA/TX and to include
the entire overnight hours. NW flow to continue Friday, and
gradually weakening over the wknd as the upper ridge expands once
again as it begins to move into the central plains. Will see sct
convection for much of the area on Friday, with coverage becmg
questionable Saturday and finally minimal coverage of any
convection by Sunday. Of course, with nw flow cannot assume that
all convection will be diurnal. By early next week will see temps
climb back into upper 90s and possibly near 100 with a more
easterly flow locking in higher dewpoints, and any possible
convection limited to more sea breeze type, as the upper ridge
moves to a more northerly position, relative to our area. With
that said, heat advisories may possibly be needed next week./VII/.
PREV DISCUSSION... /issued 104 PM CDT THU JUL 14 2016/
AVIATION...
Mostly VFR conditions will continue through much of the 14/18Z TAF
period. A sct cu field has developed over E TX/N LA early this
afternoon...with SW AR expected to fill in by mid-afternoon. A
stationary outflow bndry from morning convection over Cntrl AR
is now focusing some cu towers just SW of HOT...to a LLQ and GLH
line...with sct convection possibly developing by mid to late
afternoon along it...shifting SSE late in the day. Any convection
that develops along this bndry may near the ELD terminal by
00Z...but confidence remains too low to mention in the TAF attm.
A larger cluster of convection has developed over Cntrl/NE OK
early this afternoon...which should shift ESE into Wrn and Cntrl
AR between 20-24Z. This convection may build farther Swd into
extreme SE OK/SW AR by 00Z...and could affect the TXK/ELD
terminals between 00-04Z. Will continue to monitor the current
radar trends with amendments possible as confidence increases
later today. Locally gusty winds...reduced vsbys...and MVFR cigs
would be possible in/near the convection before it diminishes by
late evening. Considerable convective debris should linger
overnight/Friday morning...with additional sct -SHRA
redevelopment possible over SW AR...with the higher confidence
affecting the ELD terminal. Low MVFR cigs should develop between
09-12Z over the WSW portions of E TX...affecting the TYR/GGG/LFK
terminals through mid-morning before scattering out. SSW winds
8-12kts this afternoon will diminish to 4-7kts after 00Z. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 96 77 96 / 20 20 20 20
MLU 76 95 76 92 / 30 30 30 30
DEQ 74 94 75 94 / 40 30 20 20
TXK 76 95 76 96 / 40 30 20 20
ELD 75 93 76 93 / 40 30 30 30
TYR 77 97 77 97 / 20 10 20 20
GGG 77 97 77 96 / 20 10 20 20
LFK 75 97 77 96 / 20 10 10 20
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05
Hazardous weather outlook, Jul 14, 10:54 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT THU JUL 14 2016
LAZ001>003-010>013-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-151700-
CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1154 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORM ARE A REMOTE POSSIBILITY ACROSS
PORTION OF THE AREA LATE THIS AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED. HOWEVER...AFTERNOON HEAT INDEX VALUES OF 100
TO 105 DEGREES ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH SUNDAY. RAIN CHANCES BEGIN TO TAPER OFF AS WE HEAD INTO
THE NEW WORK WEEK NEXT WEEK WITH DAYTIME HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK CLIMBING TO NEAR 100 DEGREES ACROSS THE
ENTIRE FOUR STATE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY THROUGH
TONIGHT.
ARZ050-051-059>061-070>073-LAZ004>006-014-OKZ077-TXZ096-097-
151700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CLAIBORNE-LINCOLN-OUACHITA-MCCURTAIN-RED RIVER-
BOWIE-
1154 AM CDT THU JUL 14 2016
ISOLATED THUNDERSTORMS MAY BEGIN TO DEVELOP BY MID
AFTERNOON...WITH THUNDERSTORM COVERAGE POSSIBLY BECOMING SCATTERED
BY THE EVENING HOURS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS MAY BEGIN TO DEVELOP BY MID
AFTERNOON...WITH THUNDERSTORM COVERAGE POSSIBLY BECOMING SCATTERED
BY THE EVENING HOURS. ANY THUNDERSTORM ACTIVITY THAT DEVELOPS DURING
AFTERNOON HEATING TODAY COULD PRODUCE STRONG WIND GUSTS AND
FREQUENT CLOUD TO GROUND LIGHTNING. OTHERWISE...THE HEAT WILL BE
ON ONCE AGAIN TODAY WITH AFTERNOON HEAT INDEX VALUES ECLIPSING THE
100 DEGREE MARK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY THROUGH SUNDAY. RAIN CHANCES BEGIN TO TAPER OFF AS WE HEAD
INTO THE NEW WORK WEEK NEXT WEEK WITH DAYTIME HIGH TEMPERATURES BY
THE MIDDLE OF THE WORK WEEK CLIMBING TO NEAR 100 DEGREES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED TODAY THROUGH
TONIGHT.
VII
In the hours before
Local storm report, Jul 14, 4:37 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 NW NASHVILLE 33.96N 93.88W
07/14/2016 HOWARD AR LAW ENFORCEMENT
TREES DOWN NORTH AND WEST OF NASHVILLE... AS WELL AS
COUNTY WIDE
&&
EVENT NUMBER SHV1600605
25Local storm report, Jul 14, 4:38 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG HORATIO 33.94N 94.36W
07/14/2016 SEVIER AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN ACROSS COUNTY BUT HEAVIEST
DAMAGE IN HORATIO AND LOCKSBURG AREA
&&
EVENT NUMBER SHV1600606
25Special weather statement, Jul 14, 5:22 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT THU JUL 14 2016
ARZ070>072-LAZ001>004-TXZ112-126-150000-
MILLER AR-LAFAYETTE AR-COLUMBIA AR-CLAIBORNE LA-BOSSIER LA-
WEBSTER LA-CADDO LA-MARION TX-CASS TX-
622 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...SOUTHERN
LAFAYETTE AND SOUTHERN MILLER COUNTIES...NORTHWESTERN CADDO...
NORTHERN BOSSIER...NORTHWESTERN WEBSTER AND NORTHWESTERN CLAIBORNE
PARISHES...EASTERN MARION AND SOUTHEASTERN CASS COUNTIES UNTIL 700 PM
CDT...
AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG GUST
FRONT FROM STRONG AND SEVERE THUNDERSTORMS ACROSS SOUTHWEST ARKANSAS.
THIS GUST FRONT EXTENDED ALONG A LINE EXTENDING FROM NEAR ATLANTA TO
6 MILES NORTHEAST OF CANFIELD...AND MOVING SOUTH SOUTHEAST AT 40 MPH.
STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE POSSIBLE WITH THIS
GUST FRONT. THE TEXARKANA REGIONAL AIRPORT MEASURED A WIND
GUST OF 45 MPH WITH THIS FRONT.
LOCATIONS IMPACTED INCLUDE...
ATLANTA...SPRINGHILL...VIVIAN...HAYNESVILLE...QUEEN
CITY...CULLEN...PLAIN
DEALING...OIL
CITY...SAREPTA...BRADLEY...TAYLOR...EMERSON...HOSSTON...
RODESSA...IDA...SHONGALOO...GILLIAM...SMITHLAND...BRIGHTSTAR AND
KILDARE.
LAT...LON 3295 9294 3273 9410 3274 9414 3272 9417
3316 9434 3330 9350
TIME...MOT...LOC 2319Z 309DEG 37KT 3312 9420 3325 9355
15Local storm report, Jul 14, 5:26 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG HOPE 33.67N 93.59W
07/14/2016 HEMPSTEAD AR LAW ENFORCEMENT
TREES AND POWER LINES REPORTED DOWN IN HOPE AND OUTSIDE
THE CITY LIMITS AS WELL
&&
EVENT NUMBER SHV1600607
25Local storm report, Jul 14, 5:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
634 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 NE ASHDOWN 33.69N 94.10W
07/14/2016 LITTLE RIVER AR LAW ENFORCEMENT
POWER LINES REPORTED DOWN ON JACKS ISLE ROAD AND
HIGHWAY 32 NEAR MILLWOOD LAKE
&&
EVENT NUMBER SHV1600608
25Special weather statement, Jul 14, 6:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CDT THU JUL 14 2016
LAZ001-TXZ126-138-150100-
CADDO LA-MARION TX-HARRISON TX-
706 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CADDO PARISH...HARRISON AND
MARION COUNTIES UNTIL 800 PM CDT...
AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW
BOUNDARY ALONG A LINE EXTENDING FROM 8 MILES EAST OF
ORE CITY TO NEAR GILLIAM...AND MOVING SOUTH AT 30 MPH.
STRONG WINDS BETWEEN 30 AND 40 MPH WILL BE POSSIBLE WITH THIS
OUTFLOW BOUNDARY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE NEAR OR JUST BEHIND THIS BOUNDARY.
LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...MARSHALL...VIVIAN...HALLSVILLE...
GREENWOOD...BLANCHARD...WASKOM...JEFFERSON...OIL CITY...
MOORINGSPORT...HOSSTON...BELCHER...GILLIAM...SMITHLAND...WOODLAWN...
LODI...HARLETON...BEREA AND KARNACK.
LAT...LON 3288 9382 3286 9380 3285 9381 3284 9378
3280 9382 3279 9382 3280 9379 3277 9379
3272 9383 3273 9380 3264 9379 3260 9374
3259 9377 3254 9376 3254 9377 3250 9371
3249 9372 3238 9369 3241 9466 3288 9468
TIME...MOT...LOC 0004Z 346DEG 27KT 3283 9458 3287 9381
15Thunderstorm Wind, Webster
- When
- July 14, 6:10 PM CST
- Where
- Webster County, 2.9 mi E of Springhill Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -93.370
Numerous trees were downed across the northern portion of the parish in and around Springhill, Louisiana.
Thunderstorm Wind, Claiborne
- When
- July 14, 6:25 PM CST
- Where
- Claiborne County, 1.35 mi WSW of Haynesville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.960, -93.150
Upwards of 15 trees were downed near Hwy. 79 as well as powerlines downed that started fires on Alt. 2 and Oil Center Road in Haynesville and Stand Pipe Road and Camp Road.
Thunderstorm Wind, Union
- When
- July 14, 6:30 PM CST
- Where
- Union County, Spearsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -92.600
Numerous trees were downed across the entire parish.
Thunderstorm Wind, Webster
- When
- July 14, 6:40 PM CST
- Where
- Webster County, 0.69 mi S of Cotton Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.810, -93.420
Trees were downed across the entire northern portion of the parish.
Thunderstorm Wind, Union
- When
- July 14, 6:45 PM CST
- Where
- Union County, Farmerville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 32.770, -92.400
A tree was downed in Farmerville, Louisiana near the National Weather Service's Cooperative Observers location.
Thunderstorm Wind, Union
- When
- July 14, 6:45 PM CST
- Where
- Union County, Farmerville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -92.400
Damage was reported to the Sheriff's Office in Farmerville, Louisiana.
Thunderstorm Wind, Union
- When
- July 14, 6:50 PM CST
- Where
- Union County, 0.58 mi W of Marion
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.900, -92.240
The metal roof was blown off a carwash in the community of Marion, Louisiana.
Thunderstorm Wind, Lincoln
- When
- July 14, 7:00 PM CST
- Where
- Lincoln County, 0.9 mi NW of Ruston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.530, -92.640
Numerous trees were downed across the parish.
Thunderstorm Wind, Ouachita
- When
- July 14, 7:10 PM CST
- Where
- Ouachita County, 1.35 mi ENE of Steven
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.510, -92.150
A lrage tree was downed on Whites Ferry Road in West Monroe, Louisiana.
Thunderstorm Wind, Ouachita
- When
- July 14, 7:20 PM CST
- Where
- Ouachita County, Monroe
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.500, -92.120
Several trees were downed throughout the parish including powerlines taken down resulting in power outages.
Thunderstorm Wind, Jackson
- When
- July 14, 7:38 PM CST
- Where
- Jackson County, Chatham
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.300, -92.450
Several trees and powerlines were downed across the entire parish.
Thunderstorm Wind, La Salle
- When
- July 14, 8:10 PM CST
- Where
- La Salle County, 0.91 mi NW of Olla
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.910, -92.240
A tree was down north of Olla, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637845, 637847, 637848, 637850, 637851, 637852, 637853, 637854, 637855, 637856, 637859, 637860.